Arizona, 2007

Damaging Winds in Arizona, July 19, 2007

July 19, 2007 · NWS PSR · 2 events in 2 counties and zones

Widespread areas of dense blowing dust with visibility less than 1/4 mile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Widespread areas of dense blowing dust with visibility less than 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 19, 7:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 7:55 PM MST, 1 hour 5 minutes before
AZZ020>028-CAZ030>033-200600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
755 PM MST THU JUL 19 2007

UPDATED AVIATION SECTION

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT THAT HAS BEEN CENTERED OVER COLORADO IS
MOVING NORTHEAST AWAY FROM ARIZONA. THIS MEANS LOWER TEMPERATURES
FRIDAY AND SATURDAY...WITH TEMPERATURES THEN STAYING CLOSE TO
AVERAGE FOR LATE JULY THROUGH THE MIDDLE OF NEXT WEEK. A DEEPER FLOW
OF MOISTURE FROM THE EAST AND SOUTHEAST WILL BRING A BETTER CHANCE
OF DESERT DUST STORMS...AS WELL AS SHOWERS AND THUNDERSTORMS...TO
SOUTH-CENTRAL ARIZONA TONIGHT...AS WELL AS FRIDAY AFTERNOON AND
NIGHT. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE ENTIRE AREA THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK...WITH
THE BEST CHANCE IN THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX
AREA DURING THE AFTERNOONS AND EVENINGS.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER SOUTHERN GILA
COUNTY...OTHERWISE UNDER SUNNY SKIES...TEMPERATURES WERE GENERALLY 3
TO 5 DEGREES LOWER AND DEW POINT TEMPERATURES 4 TO AS MUCH AS 18
DEGREES HIGHER AT MID AFTERNOON TODAY COMPARED WITH THE SAME TIME
YESTERDAY. GULF OF CALIFORNIA AIR WAS FLOWING INTO OUR AREA TODAY
WITH WIND FROM THE SOUTH 10 TO 20 MPH ALONG THE LOWER COLORADO RIVER
VALLEY INCLUDING YUMA...SOUTHEAST 5 TO 15 MPH IN SOUTHEAST
CALIFORNIA...AND FROM THE SOUTHWEST AND WEST 15 TO 25 MPH IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA AT MID
AFTERNOON.

THE GULF OF CALIFORNIA AIR FLOWING INTO THE AREA RESULTED IN
TEMPERATURES THAT DID NOT GET AS HOT AS FORECAST TODAY AND WERE
DEFINITELY BELOW HEAT ADVISORY CRITERIA. THUS...HAVE CANCELLED THE
HEAT ADVISORY THAT WAS IN EFFECT FOR THE SOUTH-CENTRAL ARIZONA
DESERT AREAS INCLUDING THE GREATER PHOENIX AREA TODAY. IN
ADDITION...HAVE LOWERED FORECAST TEMPERATURES SLIGHTLY LOWER FOR
FRIDAY COMPARED TO THE PREVIOUS FORECAST FOR FRIDAY. SOME FURTHER
LOWERING OF TEMPERATURES IS FORECAST FOR SATURDAY...WITH TEMPERATURES
THEN STAYING CLOSE TO AVERAGE FOR LATE JULY THROUGH THE MIDDLE OF
NEXT WEEK.

STRONG HIGH PRESSURE ALOFT THAT HAS BEEN CENTERED OVER COLORADO AND
RESPONSIBLE FOR THE 110 DEGREE PLUS WEATHER BEFORE TODAY WILL MOVE
NORTHEAST TO THE VICINITY OF NEBRASKA AND SOUTH DAKOTA BY THE
WEEKEND. AT THE SAME TIME...A DEEPER FLOW OF MOISTURE MOVING ACROSS
OUR AREA FROM THE EAST AND SOUTHEAST WITH AN APPROACHING LOW
PRESSURE SYSTEM WILL BRING A BETTER CHANCE OF DESERT DUST STORMS...
SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA TONIGHT...AS WELL
AS FRIDAY AFTERNOON AND NIGHT.

STRONG OUTFLOW WINDS FROM THUNDERSTORMS ARE EXPECTED TO GENERATE A
DUST STORM BETWEEN TUCSON AND PHOENIX THIS EVENING WITH THE DUST
STORM SPREADING NORTHWEST POSSIBLY INTO GREATER PHOENIX AREA THIS
EVENING. THE FORECAST ALREADY INCLUDED AREAS OF BLOWING DUST FOR THE
SOUTH-CENTRAL DESERT AREAS INCLUDING THE GREATER PHOENIX AREA...BUT
HAVE RAISED THE POSSIBILITY OF THUNDERSTORMS INTO THE CHANCE
CATEGORY FOR SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING THE
GREATER PHOENIX AREA FOR THIS EVENING.

HAVE KEPT THE FORECAST BROAD BRUSHED WITH A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE ENTIRE AREA THIS WEEKEND AS THE MOISTURE
SPREADS WEST...EXCEPT FOR A CHANCE OVER THE HIGHER TERRAIN EAST OF
THE GREATER PHOENIX AREA.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
PREVIOUS DISCUSSION...
THE ATMOSPHERE WILL BE QUITE MOIST THROUGH THE ENTIRE LAYER...WITH
LITTLE DAY TO DAY CHANGE EXPECTED. THUS...ITS DIFFICULT TO DETERMINE
WHICH DAYS WILL SEE BETTER CONVECTION. IF WE END UP AS MOIST AS THE
GFS IS SUGGESTING...WE COULD BE TOO MOIST FOR THUNDERSTORMS TO GET
GOING HERE IN THE DESERT. WITH A SIGNIFICANT AMOUNT OF CLOUD COVER...
ITS DIFFICULT TO GET SUFFICIENT SURFACE HEATING AND THUS A LIFT
MECHANISM FOR THE MOISTURE (WITH THE EXCEPTION OF ANY DISTURBANCES
THAT MAY MOVE THROUGH THE EASTERLIES). WE COULD END UP WITH PARTLY
SUNNY/MOSTLY CLOUDY...MUGGY DAYS... WITH TEMPS ACROSS THE WARMEST
DESERTS BELOW NORMAL FOR THIS TIME OF YEAR. THAT SAID...PLENTY OF
UNCERTAINTY EXISTS FOR THE EXTENDED PORTION OF THE FORECAST...
ESPECIALLY ACROSS THE DESERTS THIS TIME OF YEAR.

&&

.AVIATION...
JULY 20 02:55 UTC

AT 755 PM...STRONG TO SEVERE THUNDERSTORMS WERE AFFECTING EASTERN
PIMA COUNTY...INCLUDING THE GREATER TUCSON AREA. THE LEADING EDGE OF
GUSTY OUTFLOW WINDS...WITH DENSE BLOWING DUST...WAS MOVING NORTH
THROUGH THE TUCSON AREA. ISOLATED STORMS HAD ALSO DEVELOPED OVER
SOUTHWEST GILA COUNTY.

STRONG OUTFLOW...WITH DENSE BLOWING DUST...IS EXPECTED TO PUSH NORTH
AND WEST ACROSS PINAL COUNTY BETWEEN 8 AND 930 PM...AND REACH
KPHX/KIWA SHORTLY AFTER 930 PM. ISOLATED THUNDERSTORMS WILL BE
TRIGGERED BY THE OUTFLOW...WITH BRIEF MDT/HVY RAIN AND LOCALLY
STRONGER WINDS POSSIBLE INVOF OF KPHX/KIWA MAINLY BETWEEN 930 AND
1130 PM.

IF ORGANIZED MCS CONTINUES TO DEVELOP AND PROPAGATE TOWARD THE
WEST...GUSTY OUTFLOW WIND COULD REACH KYUX LATER ON. WILL CONTINUE
TO MONITOR...

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
HIGH PRESSURE OVER THE ROCKIES AND GREAT PLAINS...TOGETHER WITH A
DISTURBANCE IN NORTHERN MEXICO...WILL ALLOW FOR AN INCREASE IN
MOISTURE THROUGHOUT THE REGION THIS WEEKEND. THE FAVORABLE FLOW
PATTERN IN THE UPPER LEVELS WILL MEAN A BETTER CHANCE OF WETTING
RAIN EACH DAY THIS WEEKEND...WITH THE HIGHEST PROBABILITIES IN ZONE
133. MINIMUM RH IS EXPECTED TO BE SOMEWHAT HIGHER EACH DAY...AND THE
OVERNIGHT RECOVERIES ARE EXPECTED TO BE VERY GOOD. SOME LOCATIONS IN
ZONE 133 MAY HAVE 90 TO 100 PERCENT RH DURING PRECIP EVENTS. THERE
WILL ALSO BE SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTH-CENTRAL DESERTS EACH DAY. ALSO...EXPECT SLIGHT CHANCES FOR
STORMS OVER SERN CA AND THE WESTERN AZ DESERTS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ELLIS
LONG TERM...WANEK
AVIATION...DG
FIRE WX...10
Hazardous weather outlook, Jul 19, 12:50 PM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1250 PM MST THU JUL 19 2007

AZZ022-023-027-028-201400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
1250 PM MST THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 10 AM TODAY THROUGH 8 PM MST THIS
EVENING. PLEASE SEE THE HEAT ADVISORY PRODUCT...PHXNPWPSR...FOR
ADDITIONAL INFORMATION.

A DUST STORM FROM THE SOUTHEAST IS POSSIBLE THIS EVENING WITH DENSE
BLOWING DUST CAUSING A SUDDEN REDUCTION IN VISIBILITY. THERE IS ALSO
A BETTER CHANCE OF EVENING SHOWERS AND THUNDERSTORMS WITH THE MAIN
THREAT BEING THE DENSE BLOWING DUST AND STRONG GUSTY WINDS AS
WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. ALSO...BE ALERT FOR
SLICK ROADS.

REMEMBER THAT IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING...
PULL OFF THE ROAD...PUT YOUR VEHICLE IN PARK...TAKE YOUR FOOT OFF THE
BRAKE PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH THE PERIOD. IN ADDITION TO THE POSSIBILITY
OF DENSE BLOWING DUST...THE STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAIN AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAIN COULD LEAD TO FLOODING OF ROADS...WASHES AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-201400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
423 AM MST THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WITH THE MAIN HAZARDS BEING LOCALLY HEAVY RAIN WITH FLOODING...STRONG
GUSTY AND POTENTIALLY DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. THE MAIN THREATS ARE EXPECTED TO BE
HEAVY RAIN WITH FLOODING...STRONG GUSTY AND POTENTIALLY DAMAGING
WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-201400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
423 AM MST THU JUL 19 2007 /423 AM PDT THU JUL 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF MAINLY EVENING SHOWERS AND
THUNDERSTORMS. THE MAIN THREATS WITH ANY THUNDERSTORMS WOULD BE
STRONG GUSTY AND DAMAGING WINDS...DENSE BLOWING DUST AND SAND
CAUSING SUDDEN REDUCTION IN VISIBILITY...AND DEADLY CLOUD TO GROUND
LIGHTNING.

REMEMBER THAT IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING...
PULL OFF THE ROAD...PUT YOUR VEHICLE IN PARK...TAKE YOUR FOOT OFF THE
BRAKE PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS/22

The radar

The Phoenix radar (KIWA), 38 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 19, 9:00 PM MST to 10:00 PM MST
Where
Pinal County, Coolidge
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.970, -111.520

Damaging winds from thunderstorms took down power lines on west Martin Road and caused roof damage in portions of Coolidge.

Thunderstorm Wind, Maricopa

When
July 19, 10:00 PM MST to 11:00 PM MST
Where
Maricopa County, Chandler to 2.83 mi SSE of Scottsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.300, -111.830

Very strong winds kicked up widespread areas of dense blowing dust. Spotters reported less than 1/4 mile visibility.|

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51478, 40786.